Sexual Health

Get Email Updates

Related Checklists

Sexual Health Guide

Susan Cody HERWriter Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

Recently I saw a patient with an interesting and peculiar complaint: she felt constant clitoral arousal that lead to pressure that she could not relieve. It was leading to anxiety and disrupting her life and activities. Even after achieving orgasm from masturbation, she would still sense the clitoris to be stimulated.

It was fortuitous that I read about this condition about 3 months before I saw the patient in the office. It is a little known condition that was first described in 2001. It is a problem of genital arousal, not sexual arousal. Patients will experience tingling, pressure, irritation, congestion, throbbing, pain or vaginal contractions. Only sometimes can sexual intercourse or masturbating alleviate the sensation. In a recent Dutch study, there appears to be a correlation between PGAD, overactive bladder and anxiety.

In my patient’s case, as is described for PGAD, the patient felt genital/clitoral arousal the entire day; it was unwanted and intrusive to her life; it was triggered by non-sexual activity (she had a UTI that preceded it); it lead to distress; it was not associated with a psychological condition. Because of the problem, her anxiety level is raised which leads to a vicious cycle of worsening the condition.

What are considered to be the triggers for PGAD?
Sexual stimulation
Masturbation
Stress
Anxiety
Loss
Menses

What can exacerbate the condition?
Pressure against the genitals
Visual arousal
Vibration (car, motor)
Stimulation by partner
Intercourse
PMS
Genitals becoming too hot
Riding a bicycle/horse

There is no specific treatment since the cause remains vague. Psychosocial support and defining the condition helps to create some knowledge that such a condition exists. Intercourse or orgasm may bring some temporary relief. Ice or topical anesthetics can help reduce swelling and sensation. Pelvic massage or stretching exercises may help. Mood stabilizing medication is empiric and may or may not help, especially if there is underlying anxiety or depression. Anxiety-reducing coping skills and activities can lead to distraction and may be useful.

Thus far, topical anesthetics have brought my patient some relief.

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Add a Comment28 Comments

EmpowHER Guest
Anonymous

Hi everyone. For the past 2 weeks ever since I started taking Adderall I've been consistently aroused. It hasn't went away but does vary in its intensity. I try and ignore it most of the time but if the pressure is too much I try and relieve myself...which only provides a small amount of relief. I am not experiencing orgasims that I don't have to work for; they don't just happen randomly thank you God. It's never been easy for me to orgasim and that hasn't changed. Now I'm smelling within the last day a strange odor. The arousal pressure also feels like I have to urinate, which if I go to the bathroom I do urinate. I also currently began taking Welbutrin within the past 2 months while being weened off Effexor. I work 2 jobs and don't have one to randomly see my doctor. I'm scheduled to see my psychiatrist on the 19th so I'm trying to hold our until then. Please, does this sound familiar to anyone?

March 12, 2014 - 2:51am
Susan Cody HERWriter Guide (reply to Anonymous)

Hi Anon

I have read some other postings on a connection between Adderall and PGA but not much from a scientific standpoint but that doesn't mean there isn't a connection. 

It's possible that you have a UTI - is it in anyway painful when you pee or right at the end when you go? A non-treated UTI can be really serious; it can easily lead to a kidney infection - something far more serious. 

I am sorry you're going through this, PGA is not something that can be ignored and causes a lot of distress and frustrations. I hope you can work this out soon! Will you keep us posted?

Best,

Susan

March 13, 2014 - 9:58am
EmpowHER Guest
Anonymous (reply to Anonymous)

Update: I went and saw my PCP. The odor is from a bacteria infection that can be treated with antibiotics. Also she took me off the adderall so hopefully that helps with the arousal.

March 12, 2014 - 3:45pm
Susan Cody HERWriter Guide (reply to Anonymous)

Hi Anon

I didn't see your update before I answered! I susepcted an infection so that's great that you are on antibiotics. Good luck with the other issue - if it resurfaces, then see your doctor again. 

Best to you!

Susan

March 13, 2014 - 10:04am
EmpowHER Guest
Anonymous

How do you all cope? Im a week in with this and i feel my life is over
And i have no hope whatsoever.

November 14, 2013 - 5:34pm
EmpowHER Guest
Anonymous

I have arachnoiditis and this symptom just started a few months ago. It came on gradually, fun at first....now I hate it & want it to go away. It's 24/7 now & to the point of uncomfortable distraction. I also had been getting increased UTI's prior to the onset. It's a nightmare.

June 2, 2012 - 3:45pm
EmpowHER Guest
Anonymous

I have recently started taking medicine for bipolar disorder, I'm not sure if this is part of the side effects but I have been having the same feeling of all of you mention above for the past 10 or so days, I been on the medication for three months so is hard for me to think this is part of a side effect, if you have any other answers or home remedies for this let me know, again this is not happen to me but just recently and I'm not sure I have it.

November 9, 2011 - 11:02am
EmpowHER Guest
Anonymous (reply to Anonymous)

Hi.
First of all, I'm sorry to hear that you've been suffering from these symptoms too. I really hope that some of the information I've included in this post will be of use to you and some of the other posters (similarly, I appreciate the information disclosed by the other people with this condition).
I suffer from PGAD/ Vulvodynia symptoms, like those described above, and I've since learned that the onset of this condition has been linked to the use (or sudden discontinuation) of SSRI antidepressant medication. I was prescribed Citalopram (a common SSRI) for Obsessive Compulsive Disorder and related depression. A few weeks after coming off these tablets (they made me feel 'foggy' and drowsy) I started to experience these weird and sometimes painful sensations 'down below'. Naturally, the condition provided a perfect 'hook' for my pre-existing OCD to further latch onto and made that even worse than it was before (despite what some non sufferers may think, this condition is only 'fun' if you enjoy having your head seriously f**ked up).

PGAD also been linked to nerve damage (possibly caused by medication) and over active bladder. Strangely, I seem to have a reasonably strong bladder and don't need to urinate as frequently as many other women.

I am, however, fairly prone to urinary tract infections. I've had various tests done, which show that I definitely don't have a STI, and my blood test indicated that my hormone levels are normal. On the other hand, PMS and menstruation definitely seem to exacerbate my symptoms.

This site is particularly informative: http://www.psas.nl/en/

Good luck.
- 'Another Anonymous Poster'.

January 27, 2013 - 3:05pm
EmpowHER Guest
Anonymous (reply to Anonymous)

P.S. I forgot to mention that it is never a good idea to suddenly stop taking prescribed medication without consulting your doctor first.

Sudden withdrawal from my medication seems to have played a role in my development of PGAD and I would always advise anyone wishing to to discontinue a medication to do this gradually and in accordance with the doctor's instructions.

- 'Another Anonymous Poster'.

January 27, 2013 - 3:10pm
Susan Cody HERWriter Guide (reply to Anonymous)

Hi Anon

You should look up the side effects of the medication you are on or ask your doctor, in order to assertain if it's a result of the medication. If it is, you may need a dosage adjustment or a different medication (if possible and if it won't affect any success you are currently seeing). If it's not, talk to your doctor about what you are experiencing.

Best,

~Susan

November 9, 2011 - 11:25am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

Improved

1553 Health

Changed

573 Lives

Saved

431 Lives
0 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do you think sex gets better as you age? :
View Results